Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS San Diego, CA

July 30, 2011San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2011, 12:58 PM PDT for San Bernardino County, California. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 12:58 PM PDT (19:58 UTC)
Expired
Jul 30, 2011, 1:30 PM PDT
In force
32 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 1:20 PM PDTTSTM WND GST 60Apple Valley, CASPOTTER REPORT
Jul 30, 1:39 PM PDTTSTM WND GST 60Apple Valley, CASPOTTER REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS56 KSGX 301958
SVRSGX
CAC071-302030-
/O.NEW.KSGX.SV.W.0005.110730T1958Z-110730T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...HESPERIA...APPLE VALLEY...

* UNTIL 130 PM PDT

* AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF HESPERIA...AND
  MOVING NORTHWEST AT 5 MPH. THE STORM HAS VERY HEAVY RAIN AND HAIL
  AND WILL BE CAPAPLE OF SEVERE OUTFLOW WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF HESPERIA AND 7 MILES SOUTH OF APPLE VALLEY BY 130
  PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3444 11738 3456 11716 3438 11704 3432 11718
TIME...MOT...LOC 1957Z 152DEG 4KT 3439 11718

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:00 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 9:00 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SAT JUL 30 2011

.SYNOPSIS...
HIGH PRESSURE TO THE EAST WILL BRING MONSOONAL MOISTURE THROUGH
EARLY NEXT WEEK. THIS WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND INLAND
VALLEYS. A LIGHT SHOWER OR SPRINKLES ARE POSSIBLE NEAR THE COAST.
THIS MONSOONAL FLOW WILL ALSO BRING A PATCHIER MARINE LAYER. FOR THE
MIDDLE TO LATTER PART OF NEXT WEEK...A WEAK TROUGH OF LOW PRESSURE
NEAR THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW ALOFT WITH A
RETURN OF THE MARINE LAYER FOR GREATER NIGHT AND MORNING COASTAL LOW
CLOUDS AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SOME LOW CLOUDS ARE PERSISTENT NEAR THE COAST AND MIDDLE CLOUDS
CONTINUE TO STREAM IN FROM THE DESERT. ISOLATED SHOWERS HAVE FALLEN
OUT OF THE MIDDLE CLOUDS THIS MORNING. HIGH PRESSURE ALOFT TO OUR
EAST IS DRIVING THIS SOUTHEAST MONSOON FLOW OVER OUR REGION. TODAY
WE ALSO HAVE AN EASTERLY WAVE THAT HAS BROUGHT US THE UNUSUAL
NOCTURNAL SHOWERS WEST OF THE MOUNTAINS. THIS PATTERN APPEARS THE
CASE THROUGH TONIGHT...SO DON'T BE SURPRISED TO GET A LIGHT SHOWER
NEAR THE COAST. BUT SHOWERS AND THUNDERSTORMS WILL STILL BE MOST
LIKELY IN OR NEAR THE MOUNTAINS AND IN THE DESERT TODAY. THIS
EASTERLY WAVE AND ITS MOISTURE WILL MOVE OUT EARLY SUNDAY BUT ENOUGH
MOISTURE REMAINS FOR A CHANCE OF THUNDERSTORMS THAT WILL STAY IN THE
MOUNTAINS AND DESERTS. ON MONDAY THE FLOW BEGINS TO TURN SOUTHWEST
WITH A SMALLER CHANCE OF TSTORMS FOR MOUNTAINS AND DESERTS DURING
THE AFTERNOON. THE NAM MODEL WANTS TO KEEP THAT CHANCE GOING ON
TUESDAY...BUT IS AN OUTLIER RIGHT NOW. MEANWHILE BACK AT THE COAST
THE MARINE LAYER AND THE COASTAL CLOUDS WILL DIMINISH...BUT
CURRENTLY IS HOLDING VERY STRONG DESPITE THE DISRUPTION FROM HIGHER
LEVELS. LESS EXTENSIVE AND MORE RANDOM LOW CLOUD COVERAGE CAN BE
EXPECTED NIGHTS AND MORNINGS THROUGH TUESDAY. AN UPPER TROUGH TO OUR
NORTH PUSHES DOWN SLIGHTLY ON THE HIGH PRESSURE RIDGE WEDNESDAY INTO
NEXT WEEKEND. THIS WILL PUSH AWAY ANY MONSOONAL MOISTURE AND EXTEND
OUR MARINE LAYER CLOUDS AGAIN.

&&

.AVIATION...
301550Z...LOW CLOUDS WITH BASES AROUND 1500 FT MSL...TOPS 2500 FT
MSL WILL SCATTER OUT BETWEEN 16-18Z INLAND AND 17-19Z NEAR THE
COAST...POSSIBLY LINGERING NEAR THE IMMEDIATE COAST TIL LATE
AFTERNOON. LOW CLOUDS WILL MOVE BACK INLAND AFTER 02Z WITH SIMILAR
BASES/TOPS. STRATUS WILL BE RESTRICTED TO THE COASTAL AREAS AND
COVERAGE MAY BE PATCHY TONIGHT DUE TO SUBTROPICAL MOISTURE AND
INSTABILITY ALOFT.

ABOVE THE MARINE LAYER SCATTERED TO BROKEN CLOUDS 8000 TO 15000 FEET
MSL. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ANYWHERE
THROUGH TONIGHT...BUT MAINLY OVER THE MOUNTAINS AND DESERTS. LOCAL
GUSTY WINDS...LIGHTNING...AND HEAVY RAIN NEAR THE THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY MOUNTAINS.

PZ...MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS.

&&

PUBLIC...MM
AVIATION...SMALL
Hazardous weather outlook, Jul 30, 3:15 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 AM PDT SAT JUL 30 2011

CAZ055-056-058-060-310100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
315 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND UPPER DESERTS
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EARLY EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING.

CAZ042-043-048-050-057-061-062-310100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
315 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL...VALLEY...AND LOWER
DESERT AREAS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR THIS
AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...HERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR
THE AFTERNOON AND EARLY EVENING IN THE DESERTS AND INLAND VALLEYS.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:53 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego17 hr
Jul 30, 12:33 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 30, 1:26 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Jul 30, 1:39 PM PDTFlash Flood WarningSGXSan Bernardino96 min
Jul 30, 1:41 PM PDTSevere Thunderstorm WarningSGXSan Bernardino49 min
Jul 30, 2:13 PM PDTSevere Thunderstorm WarningSGXSan Bernardino32 min
Jul 30, 2:30 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 30, 3:34 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Jul 30, 3:46 PM PDTAreal Flood AdvisorySGXSan Diego119 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.